Hail, Clay
- When
- June 30, 4:40 PM CST to 4:41 PM CST
- Where
- Clay County, 2.76 mi S of Wakefield Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.160, -97.020
Quarter sized hail reported.
Scattered severe thunderstorms caused wind damage with gusts estimated as high as 90 mph during the afternoon and evening hours of June 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered severe thunderstorms caused wind damage with gusts estimated as high as 90 mph during the afternoon and evening hours of June 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 30, 1:34 PM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 234 PM CDT Fri Jun 30 2023 .DISCUSSION... Issued at 233 PM CDT Fri Jun 30 2023 Key Points: -Today is the last day of high heat for the weekend -Strong to severe storms will be possible tonight and tomorrow -Off and on rain chances continue through next week. Short Term (Today through Saturday Night) 19Z upper air analysis show a positively tilted trough at the 250 mb level, with favorable positioning for divergence aloft across the Eastern Rockies. Ridging is currently present across Eastern Kansas, which is keeping the area dry for now. A surface boundary is strung across the state, with hotter and drier conditions to the south, and cooler and more humid conditions to the north. This creates an instability gradient across the region, with higher values of surface CAPE (~2000 J/Kg) on the south side of the boundary. With height falls aloft, this boundary will likely be the initial focus for thunderstorms this afternoon and evening, likely around the I-70 corridor in eastern Kansas, depending on where exactly the boundary stalls out later. Some of the storms could produce damaging winds and large hail. Our 19Z special sounding shows a strong capping inversion, and the boundary is not particularly strong at this hour, but one or two severe storms are definitely possible. With lots of upper-level divergence further to the west, a low pressure will likely emerge from the lee troughing, with weak surface fronts attached. This disturbance will progress to the East, with the main upper-level forcing, bringing widespread thunderstorms across the region tonight. This round could feature some strong to severe thunderstorms. Overall, shear is expected to be supportive, with the main question being thermodynamics. The HREF shows higher UH and more widespread thunderstorms in central KS, with some of the western portions of the CWA getting more in the way of severe weather. With multiple rounds of thunderstorms, flash flooding is also possible, with the WPC placing much of the area in a Slight Risk for flash flooding, especially north of I-70. Saturday, the upper-level trough becomes more centered on Kansas, and the storm chances go from widespread to spotty with the loss of better forcing. Areas without storms will still be dreary and overcast, with a pretty humid low-level atmosphere. Long Term (Sunday through Thursday) Sunday morning, the trough moves away from the area, and a shot of drier air from the SW will end our precipitation chances. Not much of a break from heat, though, as temperatures return to the low 90s on Sunday. A zonal flow pattern will set up, although multiple weak disturbances will interrupt the quieter weather. Models seem in somewhat agreement to form a low pressure across western Kansas on Tuesday, and this could lead to a few thunderstorms across the area Tuesday afternoon and evening. The GFS is much more aggressive with the low development and associated thunderstorms, especially in the western part of the area. The confidence is low, at this point, but scattered thunderstorms could put a damper on some Fourth of July plans. That remains to be seen. During the day on Tuesday, it will be a hot day. Not hot enough for Heat Advisory concerns, but heat indices could reach 100 during the afternoon peak. The strongest signal for a storm system is for Wednesday afternoon into Thursday. An upper level disturbance paired with higher moisture could lead to a round of heavy rain and thunderstorms across western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1238 PM CDT Fri Jun 30 2023 For the 18Z TAFs, main focus is on thunderstorms beginning this afternoon, with chances continuing through tonight and tomorrow morning. Storms could initially develop around 23Z at KTOP and KFOE, becoming more widespread and impacting KMHK tonight. There is uncertainty on storm timing and duration, so amendments may be necessary. Winds will also be highly variable with storms and outflow later on. Towards the end of the TAF period, cigs look to lower to MVFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ024-026-038>040- 054>056-058-059. && DISCUSSION...Teefey/Montgomery AVIATION...Teefey
Hazardous Weather Outlook National Weather Service Topeka KS 247 PM CDT Fri Jun 30 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-012000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 247 PM CDT Fri Jun 30 2023 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A heat advisory remains in effect this afternoon for east central Kansas, or areas along and southeast of a line from Holton to Alma and Emporia. Heat indices are forecast to range between 103 and 107 degrees. Thunderstorms may develop across any part of east central Kansas this afternoon. The most likely location would be along Interstate 70. Thunderstorm chances should increase and become more widespread through the night time hours. The main concern is for damaging winds around 70 MPH and large hail. A brief tornado cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms may be ongoing Saturday morning. These storms may be capable of damaging winds, large hail, and heavy rain. Areas along and east of a line from Marysville to Abilene have a marginal risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
500 PM CDT Fri Jun 30 2023
KSZ021-022-035-036-302215-
Geary-Clay-Dickinson-Riley-
500 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northeastern
Dickinson, northwestern Geary, southwestern Riley and southeastern
Clay Counties through 515 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Milford Lake, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction City, Ogden, Wakefield, Riley, Milford and Milford Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3914 9717 3933 9680 3912 9668 3899 9705
TIME...MOT...LOC 2200Z 237DEG 46KT 3911 9703
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Topeka KS
528 PM CDT Fri Jun 30 2023
KSZ038-039-302300-
Wabaunsee-Shawnee-
528 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northwestern Shawnee
and east central Wabaunsee Counties through 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Keene, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Topeka, Rossville, Silver Lake, Maple Hill and Willard.
This includes Interstate 70 between mile markers 340 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
&&
LAT...LON 3895 9601 3904 9609 3917 9590 3903 9575
TIME...MOT...LOC 2227Z 229DEG 19KT 3901 9600
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPThe Topeka radar (KTWX), 70 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
17 thunderstorm wind, 12 hail. Local standard time, as filed.
Quarter sized hail reported.
Wind gust of 60 mph reported.
Half dollar sized hail reported.
Nickel sized hail reported.
Quarter sized hail reported via social media.
Quarter sized hail reported.
Quarter sized hail reported.
Ping pong ball sized hail reported.
Wind gusts of 70 mph reported.
Ping pong ball sized hail reported.
Ping pong ball sized hail reported.
Wind gusts to 60 mph reported.
Softball sized hail relayed via law enforcement through 800 mhz radio. However it is noted that no photo evidence was associated with this report. There were no other reports of larger than ping pong ball size hail occurred with this storm.
Half dollar sized hail reported.
Tree limbs 4 to 5 inches in diameter blown down.
Wind gusts of 60 mph reported.
Tree limbs 2 to 3 inches in diameter blown down.
Multiple 4 to 8 inch diameter tree branches down near the intersection of strait and seward.
Measured at ktop asos.
Wind gusts over 80 mph reported.
Tree branches 10 to 12 inches in diameter down at 31st and K-4 highway. Also a report of a 32 inch diameter tree down.
Spotter reported several large trees snapped about 8 feet above the ground and many large branches broken off.
Estimated 90 mph winds. Power lines down and a structure fire reported in the area.
Tree limb about 5 inches in diameter fell on a house.
Numerous trees down throughout the town of Oskaloosa.
Roof damage at Jefferson North High School. Occurred with the initial gust front.
Tree limbs 14 to 16 inches in diameter down.
Quarter sized hail reported.
Power lines down in Nortonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110601, 1110602, 1110603, 1110604, 1110605, 1110606, 1110607, 1110608, 1110609, 1110610, 1110611, 1110612, 1110613, 1110614, 1110824, 1110623, 1110825, 1110826, 1110619, 1110622, 1110827, 1110828, 1110621, 1110829, 1110830, 1110831, 1110832, 1110624, 1110833.